Wisconsin, 2008

Lightning Strike in Wisconsin, May 30, 2008

May 30, 2008 · NWS MKX · 1 event in 1 county or zone

Low pressure moved northeast through the Northern Plains while a cold front pushed southeast across Wisconsin. Pre-frontal showers and scattered storms moved northeast through southern Wisconsin during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure moved northeast through the Northern Plains while a cold front pushed southeast across Wisconsin. Pre-frontal showers and scattered storms moved northeast through southern Wisconsin during the afternoon and evening hours. Lightning accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 30, 2:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 30, 2:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT FRI MAY 30 2008

.DISCUSSION...IMMEDIATE CONCERNS FOCUS ON CONVECTION THREAT TONIGHT
AND SMALL CHANCES FOR REDEVELOPMENT OVER WEEKEND.  EMPHASIS THEN
SHIFTS TO PROLONGED THREAT OF CONVECTION DURING EXTENDED PERIOD.

.VERY SHORT TERM.../TONIGHT/.

EVAPORATING MOISTURE HAS PUSHED SURFACE DEWPOINTS INTO THE LOWER TO
MIDDLE 60S WHILE PARTIAL CLEARING HAS TEMPERATURES RISING TO NEAR
80. SURFACE LIFTED INDICIES HAVE DROPPED TO -2 TO -5 WHILE MUCAPE
HAS INCREASED TO 1000 JOULES IN CENTRAL CWA.  LOW LEVEL CONVERGENCE
HOWEVER IS MINIMAL AS INCREASING MIXING RESULTING IN WIDESPREAD
BREEZY SOUTHWEST WINDS THIS AFTERNOON.  HOWEVER AREA OF ENHANCED
FORCING ASSOCIATED WITH PAIR OF SHORT WAVE TROUGHS TO AFFECT SRN
WISCONSIN NEXT 12 HOURS.  FIRST SHORT WAVE OVER WEST CENTRAL
WISCONSIN ATTM AS PICKED UP BY KARX/KMPX EXPECTED TO TRIGGER
ISOLATED TO SCATTERED CONVECTION NEXT FEW HOURS.  0 TO 6KM BULK
SHEAR REMAINS IMPRESSIVE INTO THE EVENING WITH VALUES OF 40KTS OR
MORE.  FARTHER UPSTREAM...SECOND MORE POTENT SHORT WAVE TRIGGERING
SEVERE CONVECTION OVER SOUTH CENTRAL MN.  MESOSCALE CONVECTIVE
SYSTEM MAINTENANCE FAIRLY HIGH AT THE MOMENT DOWNSTREAM FROM THIS
COMPLEX.  IN ADDITION...WRF 4KM HOTSTART USHERS IN SMALL CONVECTIVE
SYSTEM INTO SRN WISCONSIN THIS EVENING AS WELL AND CRAS FORECAST
SHOWS SMALL AREA OF ENHANCED COLD CLOUD TOPS SPREADING OVER SRN WI
AS WELL. HENCE SMALL THREAT OF SEVERE CONTINUES INTO THIS EVENING.

.SHORT TERM.../SATURDAY THROUGH MONDAY/.

TEMPORARY LULL IN PRECIPITATION THREAT ON SATURDAY.  HOWEVER SHORT
TERM GUIDANCE IN REASONABLE AGREEMENT ON PULLING COMPACT SHORT WAVE
AND MID LEVEL INSTABILITY ACROSS SOUTHERN WISCONSIN SATURDAY NIGHT.
LINGERING INSTABILITY ON SUNDAY BUT VERY WEAK AND LACK OF FOCUSING
MECHANISM.  WILL CONTINUE SLIGHT CHANCE WORDING FOR NOW BUT FUTURE
SHIFTS CAN LOOK TO REMOVE SUNDAY POPS IF SATURDAY NIGHT EVENT
REMAINS PROGRESSIVE.

.LONG TERM.../MONDAY NIGHT THROUGH NEXT FRIDAY/.

GFS CONTINUING TO SHOW POOR RUN TO RUN CONTINUITY FOR EARLY NEXT
WEEK WHILE HI RES ECMWF EXHIBITING MUCH BETTER CONSISTENCY.  HENCE
WL LEAN MORE HEAVILY ON ECMWF WHICH IS IN BETTER AGREEMENT WITH
CANADIAN AND UKMT.  GFS 500MB ENSEMBLES IN FAIR AGREEMENT FOR THE
EXTENDED PERIOD...BUT MUCH MORE CHAOTIC IN THE LOWER LEVELS.

ALL EXTENDED GUIDANCE SHOWING MORE SUBSIDENCE AND DRYING THEN
PREVIOUSLY THOUGHT FOR MON/MON NGT TIME PERIOD SO WILL EITHER
DECREASE POPS OR ELIMINATE PENDING LATEST GUIDANCE.  MAY ALSO NEED
TO DECREASE POPS FOR TUE IN LATER PERIODS IF HIGH PRESSURE OVER
GTLAKES TURNS OUT TO BE MORE EXTENSIVE AS SHOWN BY ECMWF.

LATER NEXT WEEK...EVEN ECMWF HAVING TROUBLE WITH AMPLITUDE AND
MOVEMENT OF TROUGHING DEVELOPING OVER WESTERN CONUS...HENCE EVEN
MORE UNCERTAINTY FOR THU/FRI PERIOD.  ECMWF INDICATING STRONG
WARMING FOR LATER NEXT WEEK...BUT WILL HOLD OFF ON WARMING
TEMPERATURES FOR NOW AS CANADIAN AND UKMT NOT SHOWING AS MUCH
AMPLITUDE TO UPSTREAM TROUGH.

COMMONALITY BETWEEN EXTENDED GUIDANCE REMAINS STRENGTHENING
BAROCLINIC ZONE MIDDLE OF NEXT WEEK JUST SOUTH OF WISCONSIN ARCING
NORTHWEST INTO THE NORTHERN PLAINS...HENCE NEED TO CONTINUE SMALL
POPS THROUGH BULK OF EXTENDED PERIOD.  ECMWF PUSHES BAROCLINIC ZONE
TO THE NORTH WHILE GFS HOLDS ON TO THE SOUTH.

GFS 5 DAY MEAN 500MB HEIGHT SHOWING TRANSITION TAKING PLACE DURING
THE FIRST DAYS OF JUNE OF CLOSE TO NORMAL ZONAL PATTERN ACROSS
NORTHERN CONUS TO A SLIGHTLY BELOW NORMAL PATTERN BY 00Z/09.
HOWEVER 500MB MEANS REMAIN NEAR ZONAL TO SLIGHT WEST TO SOUTHWEST.
HENCE INDICATING UNSETTLED PATTERN FOR THE MIDDLE TO LATTER PARTS OF
NEXT WEEK AND WARMER TEMPERATURES THAN OF LATE.

&&

.AVIATION...EXPECT MAINLY VFR CONDITIONS THROUGH 00Z SUNDAY. MVFR
BROKEN TO OVERCAST DECK SHOULD GRADUALLY SCATTER OUT THIS AFTERNOON
AT KMSN...AND SHOULD DEVELOP SOME SCATTERED CLOUDS AT KMKE AND KENW.
GUSTY AND STRONG WAKE LOW WINDS OVER FAR NORTHERN ILLINOIS NOT
EXPECTED TO IMPACT KENW...AS ISOLLABARIC GRADIENT MAINLY IN THAT
AREA.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE LATE THIS
AFTERNOON NORTH AND WEST OF KMSN...BUT WILL LEAVE OUT OF TAFS FOR
NOW. MORE SCATTERED CONVECTION POSSIBLE THIS EVENING WITH SURFACE
TROUGH AND 500MB VORTICITY MAXIMUM PASSAGE. WILL MAINTAIN VFR
VICINITY WORDING FOR THUNDER IN TAFS.

&&

.MARINE...WAKE LOW WINDS OVER FAR NORTHERN ILLINOIS BROUGHT 50 KNOT
GUSTS AT THE WAUKEGAN ILLINOIS GLERL SITE EARLIER TODAY. PER
AVIATION DISCUSSION ABOVE...DID NOT SEE ANY VERIFICATION OF THESE
WINDS GETTING INTO THE WIND POINT TO WINTHROP HARBOR ILLINOIS LAKE
ZONE. SO...WILL JUST MONITOR FOR THE REST OF TODAY.

WINDS IN THE NEARSHORE WATERS TODAY HAVE BEEN BELOW SMALL CRAFT
ADVISORY CRITERIA FOR THE MOST PART...AS CLOUDS AND COOL WATERS HAVE
BEEN KEEPING MIXING IN CHECK. AS HIGH CLOUDS CONTINUE TO MOVE OUT OF
THE AREA...THERE MAY BE SOME OPPORTUNITY FOR MIXING NEAR THE
SHORELINE BEFORE SUNSET. WILL LEAVE SMALL CRAFT ADVISORY GOING UNTIL
6 PM TO ACCOUNT FOR THIS. WIND GUSTS MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON SATURDAY...BUT WILL HOLD OFF ON AN ISSUANCE FOR
NOW.

&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVY TIL 23Z/30 LMZ643>646.

SHORT TERM/LONG TERM...11
AVIATION/MARINE........08
Hazardous weather outlook, May 30, 2:46 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 PM CDT FRI MAY 30 2008

WIZ046-047-051-052-056>060-062>072-310945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
346 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
EVENING...AND LINGER THROUGH THE REST OF THE EVENING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHERN
WISCONSIN...MAINLY SOUTHWEST OF A RIPON...TO NEWBURG...TO MEQUON
LINE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY
AFTERNOON...AND AGAIN MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ643>646-310945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
346 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM...FOR BREEZY
SOUTHWEST WINDS. THERE IS AN INCREASED RISK OF RIP CURRENTS UNTIL 6
PM AS WELL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
EVENING...AND LINGER INTO THE LATE EVENING HOURS. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTH OF NORTHPOINT
LIGHTHOUSE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET WEDNESDAY AND WEDNESDAY
NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY
AFTERNOON...AND AGAIN MONDAY THROUGH FRIDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 30, 5:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
636 PM CDT FRI MAY 30 2008

WIZ046-047-051-052-056>060-062>072-310100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
636 PM CDT FRI MAY 30 2008

...SEVERE STORMS APPROACHING PORTIONS OF SOUTHWEST WISCONSIN...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHEAST
MINNESOTA...APPROACHING THE LA CROSSE AREA. THESE THUNDERSTORMS
HAVE HAD A LONG HISTORY OF PRODUCING GOLF BALL SIZE HAIL. THESE
STORMS ARE PUSHING EAST SOUTHEAST AROUND 35 MPH.

THIS THUNDERSTORM CLUSTER IS HEADING INTO A MORE FAVORABLE SEVERE
WEATHER ENVIRONMENT. THEREFORE...THERE IS A GOOD POSSIBILITY IT
WILL SURVIVE AS IT PUSHES INTO SOUTH CENTRAL WISCONSIN. IF IT DOES
HOLD TOGETHER...IT WILL BEGIN PUSHING INTO SAUK COUNTY BETWEEN 750
PM AND 810 PM.

A LOCAL MODEL USED AT THE NATIONAL WEATHER SERVICE MILWAUKEE
OFFICE SHOWS THIS COMPLEX EXPANDING INTO A LINE AND PUSHING ACROSS
MUCH OF SOUTHERN WISCONSIN LATER THIS EVENING. STAY TUNED TO
NOAA WEATHER RADIO ALL HAZARDS...OR YOUR FAVORITE MEDIA OUTLET FOR
POSSIBLE WARNINGS OR ADDITIONAL STATEMENTS AS THIS ACTIVITY HEADS
TOWARD THE AREA.

BORGHOFF

The radar

The Milwaukee radar (KMKX), 16 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Waukesha

When
May 30, 6:00 PM CST
Where
Waukesha County, Genesee
Property damage
$200,000
Reported by
Newspaper
Coordinates
42.950, -88.350

Lightning struck a nearly 100-year-old church in/near Genessee on State Highway 83, and the resultant fire destroyed the structure. The time of this event andn damage amount are broad estimates.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111635.